Search
Close this search box.

IOAD Overdose Factsheet: Alcohol

This is a thumbnail of IOAD Overdose Factsheet Alchohol

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which alcohol is involved.

Alcohol is a legal depressant that slows down the messages travelling between the brain and the body. In small amounts, alcohol can cause you to feel relaxed, more confident and heighten your emotions. Alcohol depresses the nerves that control involuntary actions such as breathing and the gag reflex (to prevent choking). A fatal dose of alcohol will eventually cause these functions to shut down. Since alcohol is an irritant to the stomach, excessive vomiting is also common. If the person is unconscious, this could lead to death by asphyxiation.

Signs of overdose:

  • Confusion
  • Loss of co-ordination
  • Vomiting
  • Seizures
  • Irregular breathing (a gap of more than 10 seconds between breaths)
  • Slow breathing (less than eight breaths per minute)
  • Pale or blue tinged skin
  • Low body temperature (hypothermia)
  • Unconsciousness or passing out

Overdose response:

  • Call an ambulance, tell the operator your location, and stayon the line.
  • Keep them warm.
  • If you can’t get a response or the person is unconscious, put them in the recovery position. Don’t leave them on their back.
  • If they are awake, try to keep them in a sitting position and awake.
  • Be prepared to give CPR if they stop breathing before an ambulance arrives.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.